Zinc supplements can cause copper deficiency
Source: Cultura RM / Alamy
High doses of zinc can cause copper deficiency, but this risk is underappreciated by clinicians. Research published in the Journal of Clinical Pathology (online, 17 June 2015) has found that high-dose zinc supplements may cause iatrogenic copper deficiency in a “significant minority” of patients.
Researchers analysed case notes for 70 patients prescribed zinc supplements. In nearly half of patients, the principal reason for prescribing zinc was correction of zinc deficiency, based on a low plasma zinc concentration. However, a low plasma zinc concentration does not necessarily indicate a diagnosis of zinc deficiency and may be secondary to other factors, say the researchers.
Overall, 9% of patients developed unexplained anaemia and 7% developed neurological symptoms typical of copper deficiency – the possibility of copper deficiency was documented in just one patient. “This study offers persuasive evidence of a potential risk of iatrogenic copper deficiency being unwittingly caused by prescribing high doses of zinc,” the researchers say.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20068800
Recommended from Pharmaceutical Press